Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 77, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 23, 2007, 7:02 AM CDT for Wabaunsee County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 2007, 7:02 AM CDT (12:02 UTC)
- Expired
- Jul 23, 2007, 10:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 5 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 8:03 AM CDT | HEAVY RAIN 1 | 2 Wnw Alma, KS | ONE INCH MEASURED IN ONE HOUR...STANDING WATER IN YARD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1509 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 231203
FFWTOP
KSC197-231500-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
702 AM CDT MON JUL 23 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN AND CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 1000 AM CDT
* AT 657 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A CLUSTER OF STRONG THUNDERSTORM MOVING SOUTH
ACROSS WESTERN AND CENTRAL PORTIONS OF THE COUNTY. RADAR ESTIMATES
OF 2 TO 3 INCHES OF RAINFALL ACROSS THIS AREA WITH LOCALLY HIGHER
AMOUNTS POSSIBLE.
* SOME AREAS AFFECTED INCLUDE VOLLAND...THE ALMA VICINITY AND THE
OPEN AREAS OF WESTERN AND CENTRAL WABAUNSEE COUNTY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3887 9649 3887 9635 3874 9635 3874 9610
3904 9617 3904 9648
$$2 follow-up statements
000
WGUS73 KTOP 231328
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
827 AM CDT MON JUL 23 2007
KSC197-231500-
WABAUNSEE-
827 AM CDT MON JUL 23 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
WABAUNSEE COUNTY...
AT 822 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERAL THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE
WARNED AREA. ONE INCH PER HOUR RAINFALL RATES OR GREATER ARE LIKELY
WITH THESE THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE...
VOLLAND...PAXICO...MCFARLAND...MAPLE HILL AND ALMA
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 342.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
LAT...LON 3887 9649 3887 9635 3874 9635 3874 9610
3910 9601 3918 9612 3915 9634
$$
BLAIR000
WGUS73 KTOP 231457
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
956 AM CDT MON JUL 23 2007
KSC197-231506-
WABAUNSEE-
956 AM CDT MON JUL 23 2007
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 AM CDT FOR WABAUNSEE
COUNTY...
AT 956 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT. LIGHT TO MODERATE RAIN WILL BE POSSIBLE THROUGH
THE REMAINDER OF THE MORNING HOURS.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 342.
LAT...LON 3887 9649 3887 9635 3874 9635 3874 9610
3910 9601 3918 9612 3915 9634
$$
BLAIRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:53 AM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 23, 3:53 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 353 AM CDT MON JUL 23 2007 .DISCUSSION... THE LATEST WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 00Z UPPER AIR MAPS SHOWED A BROAD UPPER RIDGE ACROSS THE ROCKY MOUNTAINS AND HIGH PLAINS...EXTENDING NORTHEAST INTO THE UPPER MIDWEST. A CLOSED UPPER LOW WAS LOCATED ACROSS THE MID ATLANTIC STATES...SOUTHWARD INTO THE SOUTHEASTERN US. A BROAD UPPER TROUGH WAS LOCATED JUST OFF THE PACIFIC NORTHWEST COAST LINE. MINOR UPPER TROUGHS WERE ROUNDING THE RIDGE AXIS EARLY THIS MORNING. ONE MINOR UPPER TROUGH WAS MOVING SOUTHWEST INTO NORTHEAST IA...WHILE A SECOND WAS MOVING NORTHEAST ACROSS EASTERN MT. THE SURFACE AND 850MB PATTERN SHOWED A RIDGE OF HIGH PRESSURE EXTENDING FROM THE EASTERN GREAT LAKES AND NEW ENGLAND SOUTHWEST INTO EXTREME EASTERN TX. WEST OF THE LOW-LEVEL RIDGE AXIS DEEP GULF MOISTURE EXTENDED FROM SOUTH CENTRAL TX NORTHWARD THROUGH KS...NE...EASTERN SD AND WESTERN MN. AT 07Z...AN MCS ACROSS EAST CENTRAL IA HAS BEEN WEAKENING DURING THE PAST COUPLE HOURS AND CLOUD TOPS ARE COOLING FARTHER NORTH ACROSS NORTH CENTRAL IA. IM NOT REALLY TOO CONFIDENT ON HOW FAR SOUTHWEST THE MCS WILL MAKE IT INTO THE CWA. THOUGH THE REMNANTS OF THE MCS MAY REACH THE NORTHEAST COUNTIES AFTER SUNRISE. I CANNOT RULE OUT THAT THE MCS MAY RE-INTENSIFIES DURING THE MID AND LATE MORNING HOURS AS IT REACHES DEEPER MOISTURE ACROSS EASTERN KS. I KEPT CHANCE POPS IN DURING THE MORNING HOURS ACROSS THE CWA WITH THE BEST CHANCE OF RAIN ACROSS THE NORTHEAST COUNTIES. TODAY AND TONIGHT...BOTH GFS AND NAM SHOW THE LOW AMPLITUDE SHORTER WAVE LENGTH 5H TROUGH OVER NORTHEAST IA CONTINUING TO ROUND THE BROAD UPPER RIDGE AND MOVE SOUTHWEST ACROSS THE CWA DURING THE AFTERNOON HOURS. THE GFS MODEL FORECASTS A SECOND MINOR 5H TROUGH MOVING SOUTHWEST...FOLLOWING THE FIRST MINOR 5H TROUGH...DURING THE OVERNIGHT HOURS. BOTH MODELS FORECAST THE MID LEVEL JET MAX TO MOVE SOUTHWEST ACROSS EASTERN NE INTO NORTHWEST KS. IN FACT OUR NORTHEAST WINDS MAY ONLY REACH 20 TO 25 KTS AT MID-LEVELS ON THE SOUTHEAST EDGE OF THE CORE OF THE 40 KT MID-LEVEL JET ACROSS EASTERN AND SOUTH CENTRAL NE. ANOTHER CONCERN IN TRYING TO FORECAST THE AREAL COVERAGE AND INTENSITY OF THUNDERSTORMS REDEVELOPING LATE THIS MORNING AND THROUGH THE AFTERNOON HOURS IS THE DEBRIS OF MID AND HIGH LEVEL CLOUD COVER FROM THE DECAYING MCS. THE INCREASED CLOUDS MAY REDUCE SURFACE HEATING AND RESULT IN LOWER MLCAPES. THE BETTER CHANCE FOR INCREASED COVERAGE OF RAIN AND THUNDERSTORMS ACROSS THE CWA TODAY IS TO EITHER HAVE THE MCS IN IA THIS MORNING RE-INTENSIFIES AS IT REACHES THE DEEPER GULF MOISTURE ACROSS EASTERN KS...OR TO HAVE THE MCS RAPIDLY DECAY AFTER SUNRISE AND THE THE MID AND UPPER LEVEL DEBRIS CLOUDS TO GRADUALLY THIN AND DISSIPATE DURING THE LATE MORNING AND AFTERNOON HOURS. IF WE DO GET SURFACE HEATING LATER THIS MORNING AND THROUGH THE EARLY AFTERNOON HOURS THE INSTABILITY WILL INCREASE (MLCAPES AOA 2000J/KG) ALONG WITH 0-6KM BULK VERTICAL WINDSHEAR MAGNITUDES OF 20 TO 30 KTS. IN SUCH AN ENVIRONMENT THUNDERSTORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING QUARTER SIZE HAIL...DAMAGING OUTFLOW WINDS AND HEAVY RAINFALL. GIVEN THE AMOUNT OF DEEP MOISTURE ACROSS THE CWA ISOLATED FLOODING MAY OCCUR WITH THE STRONGER THUNDERSTORMS...ESPECIALLY IF TRAINING OF STORMS OCCURS. DUE TO THE MID AND UPPER LEVEL WINDS BEING FROM THE NORTHEAST...MOST STORMS SHOULD MOVE TO THE SOUTHWEST AT 10 TO 15 MPH. ANY STORM THAT DEVELOPS A MID-LEVEL MESOCYCLONE MAY EVEN RIGHT MOVE MORE TO THE WEST. HIGH TEMPERATURES TODAY WILL BE DEPENDENT ON RAINFALL AND SKY COVER. SINCE IM FORECASTING SOME BREAKS IN THE OVERCAST LATE THIS MORNING AND DURING THE AFTERNOON HOURS I HAVE HIGH TEMPERATURES REACHING THE MID TO UPPER 80S ACROSS THE EASTERN COUNTIES WITH LOWER 90S ACROSS THE WESTERN COUNTIES. I PLACED CHANCE POPS OF 45 TO 54 PERCENT ACROSS MOST OF THE CWA...WITH LIKELY POPS ACROSS THE NORTHEAST COUNTIES OF THE CWA. TONIGHT IM LEANING MORE TOWARDS THE NAM MODEL THUS I HAVE REDUCED POPS AFTER 06Z TO SLIGHT CHANCES ACROSS THE ENTIRE CWA. OVERNIGHT LOWS WILL BE IN THE UPPER 60S TO AROUND 70 DEGREES. TUESDAY AND TUESDAY NIGHT...THE GFS SHOWS ANOTHER MINOR 5H TROUGH MOVING SOUTHWEST ALONG THE EASTERN PERIPHERY OF THE NORTHERN HIGH PLAINS UPPER RIDGE. THE NAM HAS A LESS AMPLIFIED SOLUTION. BOTH MODELS FORECAST EASTERN KS TO BE ON THE EASTERN EDGE OF DEEPER GULF MOISTURE...THUS WITH AFTERNOON HEATING WE MAY SEE ISOLATED SHOWERS AND THUNDERSTORMS DEVELOP. WEDNESDAY THROUGH SUNDAY...THE GFS AND ECMWF HAVE SIMILAR SOLUTION INTO THURSDAY WITH THE UPPER RIDGE REMAINING ACROSS THE SOUTHERN ROCKIES NORTHEAST INTO THE NORTHERN HIGH PLAINS. THE GFS RETROGRADES THE UPPER RIDGE WESTWARD AND DEEPENS AN UPPER LEVEL TROUGH ACROSS THE GREAT LAKES. THIS WOULD CAUSE THE UPPER FLOW TO BECOME NORTHWESTERLY ACROSS EASTERN KS. THE ECMWF IS NOT AS AMPLIFIED AND SHOWS A BROADER 5H RIDGE EXTENDING ACROSS THE CENTRAL PLAINS FRIDAY INTO SUNDAY. HIGH TEMPERATURES ACROSS THE CWA WILL BE IN THE LOWER TO MID 90S...WITH LOWS IN THE UPPER 60S TO LOWER 70S. IF THE GFS SOLUTION TURNS OUT TO BE MORE ACCURATE...MINOR 5H TROUGHS MAY DIG SOUTHEAST ACROSS THE MIDWEST AND EASTERN PLAINS FRIDAY AND SATURDAY PROVIDING AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE CWA FRIDAY THROUGH SUNDAY. THE EXTENDED FORECAST GRIDS LOOKED GOOD AND NO CHANGES WERE MADE. 66 && .AVIATION... AVIATION CONCERNS FOCUS AROUND MCS MOVING SOUTHEAST TOWARD CWA AND RESULTING TIMING OVER CONVECTION IN TAFS. LATEST TIME TRENDS WOULD HAVE IOWA ACTIVITY MOVING INTO KTOP AND KFOE TAFS BETWEEN 15-16Z HOWEVER LOOK AT LATEST RADAR TRENDS SHOWING A FEW ISOLATED STORMS POPPING UP OVER NORTH CENTRAL MISSOURI. MEANWHILE SATELLITE IMAGERY SHOWING MID LEVEL CLOUDS 10-12K FT DEVELOPING ACROSS CWA. AT THIS POINT WILL KEEP GOING FCST FOR SCT CLDS AROUND 3500 FT AND MID CLOUD CIGS AROUND 8 K FT GOING FOR START OF 12Z TAFS BUT GIVING TIMING OF DEVELOPING CONVECTION...MAY HAVE TO MOVE TEMPO GROUPS FOR TSTMS UP TO 13-14Z TIME FRAME DEPENDENT ON LATEST RADAR TRENDS. GIVEN HIGH MOISTURE CONTENT IN LOWEST 5 KT FT AT TAF SITES...WILL GO WITH SOME MVFR CIGS AND VSBYS WITH THE CONVECTIVE GROUPS. TIMING ABOUT AN HOUR OR SO LATER FOR MHK SITE. BEYOND THIS THERE IS STILL THE APPROACHING UPPER SHORTWAVE AND ANOTHER POTENTIAL FOR TSTMS IN THE AFTERNOON BUT THIS WILL BE DEPENDENT ON MORNING ACTIVITY AND CLOUDS. LEANING TOWARD ANOTHER TEMPO GROUP AFT 19Z WITH GUSTY WINDS ADDED TO POSSIBLY IFR VSBYS/MVFR CIGS. MAIN SHORTWAVE ENERGY SLIDING SOUTHWEST OF CWA DURING THE EVENING HOURS AND MAY KEEP SOME PROB30 GROUPS THROUGH 04Z OTHERWISE PREVAIL VFR CIGS/VSBYS. ALL MOS GUIDANCE SUGGESTING MVFR VSBYS 4-5 MILES IN BR TOWARD 12Z AND GIVEN EXPECTED RAINFALL AND LOW LEVEL MOISTURE SOME THINNING CLOUD TRENDS...LEANING TOWARD A TEMPO GROUP AFT 10Z AT ALL THE TAF SITES. PF && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && 66/PF
Hazardous weather outlook, Jul 23, 4:21 AM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 421 AM CDT MON JUL 23 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-241100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 421 AM CDT MON JUL 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA THROUGH TONIGHT. SOME STORMS TODAY AND THIS EVENING MAY BE SEVERE. THE PRIMARY HAZARD WILL BE HAIL UP TO QUARTER SIZE AND DAMAGING OUTFLOW WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STRONGER TO SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA TUESDAY AND TUESDAY NIGHT...THEN AGAIN FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, Jul 23, 6:49 AM CDT, 13 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 649 AM CDT MON JUL 23 2007 KSZ037-038-231249- MORRIS-WABAUNSEE- 649 AM CDT MON JUL 23 2007 THROUGH 745 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE SOUTHWEST AT 10 MPH ACROSS PORTIONS OF WESTERN WABAUNSEE AND EASTERN MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE VOLLAND...ALTA VISTA...COUNCIL GROVE LAKE AND COUNCIL GROVE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 30 min |
| Jul 23, 8:38 AM CDT | Flash Flood Warning | TOP | Brown | 4 hr |
| Jul 23, 9:45 AM CDT | Flash Flood Warning | TOP | Jackson | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.